MAUDE Adverse Event Report: BECTON DICKINSON NEEDLE 30X1 RB; NEEDLE, HYPODERMIC, SINGLE LUMEN

BECTON DICKINSON NEEDLE 30X1 RB; NEEDLE, HYPODERMIC, SINGLE LUMEN
Catalog Number 305128
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/04/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Initial mdr submission.A follow up mdr will be submitted if additional information, a device evaluation, or a device history review is completed.
 
Event or Problem Description
Material # 305128 batch # 3055909 it was reported by customer that the needle itself broke off from the hub and became embedded within the patient.Reported issue: we unfortunately encountered a significant product malfunction yesterday that caused a patient safety issue.My partner, xxxx (cc'd on this email), was performing an injection on a patient using a becton- dickinson 30g 1-inch needle from our 8/9/24 order - (b)(4) conservatively estimating, he has performed hundreds of injections using this size needle over the past 7 years.During the injection, the needle itself broke off from the hub and became embedded within the patient.The patient had to be sent to the emergency room for an excision and removal of the needle.We need to file an incident report with the manufacturer regarding this.We would also like to return the remaining needles and receive a refund on this produce.Customer response on september 13, 2024 1.Can you please provide an exact date of event in format mm-dd-yyyy? --> 09-04-2024 2.Any adverse event or serious injury reported to patient or healthcare professional? if yes, please provide the details.Also, could you please describe and include any medical intervention required including diagnostics, procedures, and treatment done to remove the needle? --> the needle broke off from the hub during an in-office injection and was embedded within the patient, deep to the skin surface.The patient was referred to a nearby hospital (er) to have the needle removed.At the er, an x-ray was completed.Additional diagnostic ultrasounds were performed at the hospital to identify the needle's location.At the er, the needle was ultimately extracted via an incision and blunt dissection.The incision/dissection site required suturing afterwards and the patient was administered oral antibiotics.
 
Event or Problem Description
No additional information received.Material # 305128.Batch # 3055909.It was reported by customer that the needle itself broke off from the hub and became embedded within the patient.Verbatim: rcc received a complaint via email.Date: (b)(6) 2024.Complaint number: (b)(4).Account name: (b)(6).Contact person: (b)(6).Item description: needle,spclty hypo,30gx1",rg bvl,stl.Incident description: needle broke off and embedded.Injuries or adverse event: no.Item: 305128.Quantity affected: 1 ea.Serial/lot number: (b)(6).Po : (b)(6).Are any samples available for return? yes.Reported issue: we unfortunately encountered a significant product malfunction yesterday that caused a patient safety issue.My partner, (b)(6) (cc'd on this email), was performing an injection on a patient using a becton- dickinson 30g 1-inch needle from our (b)(6) 2024 order - (b)(6) conservatively estimating, he has performed hundreds of injections using this size needle over the past 7 years.During the injection, the needle itself broke off from the hub and became embedded within the patient.The patient had to be sent to the emergency room for an excision and removal of the needle.We need to file an incident report with the manufacturer regarding this.We would also like to return the remaining needles and receive a refund on this produce.Customer response on (b)(6) 2024.1.Can you please provide an exact date of event in format mm-dd-yyyy? --> 09-04-2024.2.Any adverse event or serious injury reported to patient or healthcare professional? if yes, please provide the details.Also, could you please describe and include any medical intervention required including diagnostics, procedures, and treatment done to remove the needle? the needle broke off from the hub during an in-office injection and was embedded within the patient, deep to the skin surface.The patient was referred to a nearby hospital (er) to have the needle removed.At the er, an x-ray was completed.Additional diagnostic ultrasounds were performed at the hospital to identify the needle's location.At the er, the needle was ultimately extracted via an incision and blunt dissection.The incision/dissection site required suturing afterwards and the patient was administered oral antibiotics.3.Was there any leak? --> not sure i understand this question.There did not appear to be any fluid/injectate leaking from the needle prior to starting the injection.As the injection was being performed, the needle fully broke off from its hub.
 
Additional Manufacturer Narrative
(b)(4) follow up for device evaluation.It was reported the needle broke off from the hub and became embedded within the patient.To aid in the investigation, six samples in sealed packaging blisters were received for evaluation by our quality team.A visual inspection was performed, and no defects or imperfections were observed.Each sample was then tested for cannula pull.The results were within specification.A device history record review was completed for provided material number 305128, lot 3055909.The review did not reveal any detected quality issues during the production of this lot that could have contributed to the reported defect.There were no related quality notifications.All processes and final inspections complied with specification requirements.To date, there have been no other similar events reported for this lot.Based on the investigation and with the returned sample analysis the symptom reported by the customer could not be confirmed.

Brand Name
NEEDLE 30X1 RB
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LUMEN
Manufacturer (Section D)
BECTON DICKINSON
1 becton drive
franklin lakes NJ 07417
Manufacturer (Section G)
BD MEDICAL (BD WEST) MEDICAL SURGICAL
1852 10th avenue
columbus NE 68601
Manufacturer Contact
helen cox (mdr)
75 north fairway drive
vernon hills, IL 60061
8473935694
MDR Report Key20246868
Report Number1911916-2024-00681
Device Sequence Number17970020
Product Code FMI
UDI-Device Identifier30382903051282
UDI-Public(01)30382903051282(11)230224(17)280430(10)3055909
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K021475
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number305128
Device Lot Number3055909
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/13/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/18/2024
Supplement Report FDA Received Date09/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/24/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown